Statins proved no clear benefit in elder patients
A new clinical review of Australian researchers show that cholesterol-lowering drugs may do more harm than good in older people. Statins are among the most prescribed drugs among elderly patients with atherosclerosis, heart disease or diabetes.
Statistics show that more than 40% of Australians over 65 take cholesterol-lowering drugs called statins: atorvastatin, simvastatin, rosuvastatin and others. Like any other drug, statins also have side effects such as nausea, abdominal pain, muscle weakness and liver damage (increased hepatic enzymes). To see how these drugs are tolerated by elderly patients, researchers at the University of Sydney and Royal North Shore Hospital, Associate Professor Sarah Hilmer and Dr Danijela Gnjidic, analyzed randomized and observational clinical studies.
It was found that in elderly patients who had not a heart attack or stroke, the effects of statins were unclear, while the side effects were common and appeared to have a greater impact in these patients. Dr Hilmer said that statins reduced the risk of premature death in patients who had heart attack or stroke, but in others there was no evidence that statins may help. Dr. Hilmer added that studies pointed out that up to 10% of patients taking statins had a kind of muscle pain, and sometimes it can happen that these side effects might lead to the inability to walk. In addition, what is interesting is that there were found associations between statins and an increased risk of diabetes and cognitive impairment. Related to this finding, Dr. Hilmer explained that a study showed that patients who stopped taking statins had an improvement in cognitive function.
Researchers believe that patients who have muscle pain, elevated hepatic enzymes (liver damage), extreme fatigue or those taking drugs that interact with statins, should discuss with their doctor the withdrawal of medication. Moreover, in those with severe adverse reactions such as rhabdomyolysis (severe muscle damage), the doctors must stop the medication immediately.
Dr Ken Harvey, Adjunct Associate Professor at La Trobe University’s School of Public Health, said it is always helpful for doctors to regularly review the benefit-risk ratio of the drug, especially in older patients where adverse effects are more common. He added that it is important to consider the possibility of side effects especially in the elderly, because clinical trials in this segment of patients are limited. “Important non-drug advice, such as encouraging people to stop smoking, eat a nutritious diet, moderate their alcohol composition, keep active and maintain an appropriate body weight should always be promoted, regardless of age” he pointed out.